Get access

Risk of azole-enhanced vincristine neurotoxicity in pediatric patients with hematological malignancies: Old problem – New Dilemma

Authors

  • Zoe Dorothea Pana MD, MSc,

    Corresponding author
    1. 2nd Department of Pediatrics, Unit of Pediatric Hematology Oncology, AHEPA Hospital, Thessaloniki, Greece
    • Unit of Pediatric Hematology Oncology, AHEPA Hospital, 1 Kyriakidi St., Thessaloniki 54636, Greece.
    Search for more papers by this author
  • Emmanuel Roilides MD, PhD

    1. 3rd Department of Pediatrics, Laboratory of Infectious Diseases, School of Medicine, Aristotle University, Hippokration Hospital, Thessaloniki, Greece
    Search for more papers by this author

Abstract

One of the most well-known drug interactions in pediatric oncology concerns the co-administration of itraconazole, an antifungal triazole, and vincristine, an antileukemic agent, which seems to enhance the risk of neurotoxicity of the latter, mediated through the cytochrome CYP450 enzyme system. The aim of this article is to review the metabolism of these two drugs, to analyze the published cases with severe triazole-enhanced vincristine neurotoxicity, to discuss the pathophysiological mechanisms of this adverse effect, and to contribute in understanding the differences in triazole-vincristine interaction severity. Pediatr Blood Cancer 2011;57:30–35. © 2011 Wiley-Liss, Inc.

Get access to the full text of this article

Ancillary